Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Jackson, MS

March 30, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 11:47 AM CST for Bolivar County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2002, 11:47 AM CST (17:47 UTC)
Expired
Mar 30, 2002, 12:25 PM CST
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 162 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KJAN 301747
SVRJAN
MSC011-301825-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1225 PM CST

* AT 1146 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ROSEDALE...OR ABOUT 11
  MILES NORTHEAST OF MCGEHEE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ROSEDALE AT 1150 AM CST
  BE NEAR BEULAH AT 1155 AM CST
  BE NEAR PACE AT NOON CST
  BE NEAR MERIGOLD...RENOVA...WINSTONVILLE...SHELBY AT 1205 PM CST
  BE NEAR MOUND BAYOU AT 1210 PM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3382 9124 3365 9119 3375 9067 3400 9070

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:05 AM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Mar 30, 4:05 AM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
405 AM CST SAT MAR 30 2002

MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL NORTHERN AREAS...
AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA THROUGH
SUNDAY...

A VERY COMPLICATED SCENARIO IS UNDERWAY AS A STRONG UPPER LOW
PROGRESSES EASTWARD ACROSS TEXAS...PRECEDED BY MORE SUBTLE IMPULSES
ACROSS THE LOWER MS VALLEY REGION. THE SURFACE COLD FRONT IS
BEGINNING TO STALL OUT NEAR ELD TO CBM LINE. MODELS ARE IN GENERAL
AGREEMENT IN OPENING TX LOW UP AND SWEEPING IT EASTWARD ACROSS THE
FORECAST AREA SUNDAY. HOWEVER...CONSIDERABLE DIFFERENCES EXIST IN
MODEL DETAILS. MODELS HAVE BEEN TOO PROGRESSIVE WITH SOUTHWARD
MOVING COLD FRONT CONSIDERING LATEST TRENDS...AND HAVE TO NO
SURPRISE... UNDERESTIMATED STRONG MID LEVEL CAPPING
INVERSION...RESULTING IN A SOUTHWARD BIAS IN FORECASTED RAINFALL.
ETA QPF SOLUTION IS FAR REMOVED FROM REALITY AND WILL FOLLOW AVN
DETAILS DURING SHORT TERM OF FORECAST GIVEN BETTER CONSISTENCY AND
MORE REALISTIC QPF SOLUTION.

CONCERNING FLOODING POTENTIAL NORTHERN PORTIONS OF FORECAST
AREA...EXPECT STRONG ASCENT TO REDEVELOP LATER TODAY ALONG STEEPLY
SLOPED SFC-850MB FRONTAL BOUNDARY...WHERE PRECIPITABLE WATER AIRMASS
APPROACHING 1.75 INCHES WILL BE POOLING. MID LEVEL FORCING/COOLING
FROM APPROACHING MID LEVEL LOW WILL HELP INITIATE WIDESPREAD
CONVECTION. TSTMS WILL BE VERY EFFICIENT RAIN MAKERS AND PROSPECT
FOR CELL TRAINING HAS PROMPTED ISSUANCE OF FLASH FLOOD WATCH ALONG
AND NORTH OF BASTROP TO YAZOO CITY TO MACON LINE.

FARTHER SOUTH...GIVEN REALITY OF STRONGER MID LEVEL CAP AND FARTHER
NORTH FRONTAL BOUNDARY...WILL SIGNIFICANTLY REDUCE PRECIP CHANCES
FOR TODAY. HOWEVER...EXPECT CONDITIONS TO DETERIORATE OVERNIGHT AS
STRONG TO SEVERE CONVECTION DEVELOPS OVER ERN TX AND SWEEPS EASTWARD
INTO THE FORECAST AREA DURING PRE-DAWN HOURS. 06Z MESOETA INCREASES
MID LEVEL WIND FIELD SIGNIFICANTLY (70KTS AT 550MB) DURING THE
EVENING HOURS RESULTING IN RATHER IMPRESSIVE SHEAR PROFILES ACROSS
SRN AND CNTRL COUNTIES/PARISHES FOR TONIGHT. CONVECTIVE EVOLUTION IS
NOT CLEAR CUT AT THIS TIME...WITH TIMING OF ANY SOLID SQUALL LINE
DEVELOPMENT IN QUESTION. IF STORMS DEVELOP THIS EVENING IN WARM
SECTOR AHEAD OF COLD FRONT AND APPROACHING MID LEVEL LOW
OVER LA...IN THE IMPRESSIVE SHEAR ENVIRONMENT INDICATED BY
MODELS...THEY COULD QUICKLY BECOME SEVERE. THREAT FOR SEVERE
SUPERCELLS WILL LIKELY DECREASE LATE IN THE NIGHT AS MID LEVEL TROF
SHEARS A BIT RESULTING IN MORE UNIDIRECTIONAL FLOW. STILL...STRONG
SPEED SHEAR SHOULD SUPPORT AT LEAST A BROKEN SQUALL LINE...PROGGED
TO DEVELOP AND SWEEP ACROSS SRN/CNTRL PORTIONS OF FORECAST AREA
DURING MORNING HOURS SUNDAY...AND MOST LIKELY REDEVELOP SUN AFTN
OVER SE COUNTIES WHERE WARM SECTOR AIR SHOULD HAVE CHANCE TO
DESTABILIZE WITH AFTN HEATING. WILL MENTION SVR WORDING IN ZONES FOR
AREAS ALONG AND SOUTH OF PROGGED SURFACE BOUNDARY TONIGHT...AND OVER
PORTIONS OF CNTRL/SE MS FOR TOMORROW.

IN THE EXTENDED...WILL MAKE A FEW MINOR ADJUSTMENTS BASED ON LATEST
AVN GUIDANCE.

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...FLASH FLOOD WATCH MOREHOUSE...WEST CARROLL AND EAST CARROLL
PARISHES.
MS...FLASH FLOOD WATCH ALONG AND NORTH OF MAYERSVILLE TO YAZOO CITY
TO KOSCIUSKO TO MACON LINE.

43

In the hours before

Special weather statement, Mar 30, 6:39 AM CST, 5 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0639 AM CST SAT MAR 30 2002

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND PORTIONS OF CENTRAL MISSISSIPPI. THE HIGHEST THREAT FOR
SEVERE THUNDERSTORMS WILL EXIST ALONG AND SOUTH OF A LINE FROM
CROSSETT ARKANSAS TO GREENVILLE TO LEXINGTON MISSISSIPPI...AND
WEST OF A LINE FROM JACKSON TO NATCHEZ MISSISSIPPI. LOCATIONS
NORTH AND EAST OF THAT AREA WILL HAVE A CHANCE FOR ISOLATED
SEVERE THUNDERSTORMS. THE THREAT OF LARGE HAIL AND DAMAGING WIND
GUSTS WILL EXIST ACROSS ALL OF THE AREA THOUGHT TONIGHT. ANOTHER
THREAT WILL COME FROM THE POSSIBILITY OF TORNADOES. THE AREA WITH
THE HIGHEST CHANCE OF TORNADOES WILL EXIST ALONG AND SOUTH OF A
LINE FROM BASTROP LOUISIANA TO YAZOO CITY MISSISSIPPI AND WEST OF
A LINE FROM JACKSON TO NATCHEZ MISSISSIPPI.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD OUT OF TEXAS
AND  PROVIDE STRONG VERTICAL MOTION. THIS LIFT...COMBINED WITH A
SURFACE LOW PRESSURE AREA AND VERY WARM UNSTABLE AIR...WILL SET
THE STAGE FOR STRONG AND SEVERE THUNDERSTORMS. THESE
THUNDERSTORMS WILL FIRST DEVELOP ALONG A PREEXISTING SURFACE
BOUNDARY IN CENTRAL MISSISSIPPI...THEN DEVELOP ALONG THE COLD
FRONT AS IT MOVES EASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY
THIS AFTERNOON AND TONIGHT. THESE STORMS WILL CONTINUE INTO
EASTER SUNDAY MORNING BEFORE MOVING TO THE EAST SUNDAY AFTERNOON.

EVERYONE SHOULD STAY ABREAST OF FUTURE STATEMENTS AND FORECASTS
CONCERNING THIS EVOLVING SEVERE WEATHER EVENT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

...FLOODING...
THE EASTWARD MOVEMENT AND REBUILDING OF THE THUNDERSTORM
COMPLEXES WILL BRING THE POSSIBILITY OF HEAVY RAIN AND FLOODING.
LOCATIONS ALONG AND NORTH OF A LINE FROM BASTROP LOUISIANA TO
YAZOO CITY TO MACON MISSISSIPPI...WILL BE IN THE FAVORED AREA FOR
HEAVY RAIN. RAINFALL AMOUNTS OF 2 TO 5 INCHES WILL BE POSSIBLE IN
LOCALIZED AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningJANBolivar31 min
Mar 30, 12:34 AM CSTSevere Thunderstorm WarningJANGrenada41 min
Mar 30, 1:30 AM CSTSevere Thunderstorm WarningJANClay45 min
Mar 30, 5:45 PM CSTSevere Thunderstorm WarningJANAdams, Jefferson45 min
Mar 30, 5:50 PM CSTTornado WarningJANAdams, Jefferson40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.